Alert archive / New Mexico / Fire Weather Watches in 2020

Fire Weather Watch 21, NWS Albuquerque, NM

June 5, 20208 counties in New Mexico

NWS Albuquerque, NM issued this fire weather watch at Jun 5, 2020, 2:05 PM MST for 8 counties in New Mexico. It took effect at Jun 7, 2020, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 2:05 PM MST (21:05 UTC)
In effect from
Jun 7, 2020, 10:00 AM MST
Expired
Jun 6, 2020, 2:57 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 95 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3884 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this fire weather watch went out at Jun 5, 11:08 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 11:08 AM MST, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1208 PM MDT Fri Jun 5 2020

.AVIATION...
18Z TAF CYCLE
VFR conditions are currently in place, but a deteriorating and
unsettled trend will unfold into Saturday as a Pacific low pressure
system moves toward the Four Corners region. Another round of high-
based showers and mostly dry thunderstorms is expected this afternoon
along and near the central mountain chain of New Mexico and also
showers and storms will be increasing in far western parts of the
state late this afternoon and into the early evening. While little
rainfall or ceiling/visibility reductions are forecast with this
activity, abrupt and gusty downburst winds will accompany. Also, hot
temperatures and low density altitudes today will create difficult
ascents for some aircraft. Showers and storms will persist tonight,
mainly over western New Mexico, re-focusing toward north central
parts of the state by mid day Saturday. Strong to very strong winds
will also develop Saturday with strongest gusts of 40 to 50 kt
expected in northwestern and northeastern high country areas of the
state.

52

&&

.PREV DISCUSSION...330 AM MDT Fri Jun 5 2020...
.SYNOPSIS...
Chances for showers and storms increase over western New Mexico
today, and over the west and north tonight. A few storms over far
northwest New Mexico this afternoon and evening may produce strong
and gusty winds. As precipitation tapers off Saturday, drier and
windy weather Saturday afternoon may lead to critical fire weather
conditions from the Rio Grande Valley westward. Temperatures will
also start to cool down Saturday, then become progressively cooler
Sunday and Monday as winds remain gusty. Highs will fall to below
normal Tuesday then rebound mid to late next week. The next chance
for precipitation won't be until late next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)... The upper high currently
over NM will shift eastward as a Pacific low moves over SoCal late
today. Increasing moisture and atmospheric lift ahead of the storm
system will allow for isolated to scattered storms to develop over
NW NM this afternoon. The low will weaken into an open wave late
tonight as it moves across AZ and finally over the Four Corners
region Saturday morning. Showers and thunderstorms are expected to
spread eastward this evening and tonight before focusing over north
central NM early Saturday. Storms today should move toward the north
around 20 to 25 mph. Relatively low surface dewpoints and large
inverted-V soundings by late afternoon, combined with an increase in
mid level winds, will likely result in some dry or mostly dry storms
with gusty winds, especially within the Rio Grande Valley. By
Saturday afternoon, weak low level convergence just east of the
central mountain chain may be a focus for isolated storms, mainly
dry, to develop once again.

Strong winds will also be possible on Saturday as mid level winds
increase with continue strong mixing, combined with a strengthening
surface pressure gradient with the passage of a weak front. Wind
advisory-like winds speeds will be likely across western NM by mid
day and across northeast NM by mid to late afternoon.

Aside from the storms with potential gusty winds, and gusty winds
not related to storms, the other hot story, pun intended, will be
the heat. Near record or record temperatures are expected again this
afternoon with several locations expected to pass the century mark
across the east. A few localized spots, namely TCC and ROW, will be
near Heat Advisory criteria today, and will have day shift monitor
these areas today. Slightly cooler temperatures are expected for
Saturday in the wake of the trough passage.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... Precipitation for
the most part should be ending Saturday evening, although models
continue to suggest there will be a line of isolated convection over
eastern NM in the evening, and some of this could be dry.
Thereafter, breezy to windy, dry and cooler weather is forecast for
Sunday through Tuesday as an upper trough swings through the central
Rockies and pushes a cold front through NM. Lows Monday night will
be cooler than normal over northwest and west central NM, where
temperatures may fall into the mid to upper 30s at Gallup and
Farmington. Tuesday appears to be the coolest day overall of next
week, when highs vary from near to about 12 degrees cooler than
normal. A warming trend will resume Wednesday, with highs rebounding
to above average by Thursday thanks to a ridge building over NM.
Increasing southwest flow aloft may bring another shot at
precipitation late next week.

&&

.FIRE WEATHER...
Showers and thunderstorms will develop this afternoon across
northwest NM and may spread eastward this evening and overnight
toward the central mountain chain. Wetting rain footprints will
likely be small and gusty winds will be possible. Storms this
afternoon will generally move toward the north around 20 to 25 mph.

Much drier conditions will be ushered into western and central NM on
Saturday with stronger wind speeds. Critical fire weather conditions
will be possible from the Rio Grande Valley westward as humidity
values fall below 15% with high Haines values and wind gusts between
35 and 40 mph. A Fire Weather Watch will be issued for these areas.
The only potential limiter will be if and/or how much precipitation
falls this afternoon and tonight. Also of concern is across
northeast NM where winds will be just as strong if not stronger than
across western NM, with Haines values around 5, but forecast
humidity values remain just above critical thresholds. If humidity
values drop slightly, critical fire weather conditions would be
likely.

Another round of critical fire weather conditions are possible on
Sunday, mainly for areas east of the central mountain chain, though
northwest and far west central NM may also see critical conditions.

A drier pattern with occasional breezes is in store early next work
week. Daytime humidity values falling into the single digits will
not be out of the question. Temperatures will generally trend
downward Monday and Tuesday before rebounding Wednesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ101-105-106-109.

&&
Hazardous weather outlook, Jun 5, 3:21 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
421 AM MDT Fri Jun 5 2020

NMZ201>241-061200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
421 AM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be increasing today and tonight over
western and northern New Mexico. Some of this activity will produce
strong and erratic wind gusts. Near record heat is expected again
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday afternoon, critical fire weather conditions are possible
from the Rio Grande Valley westward while southwest winds gusting to
around 55 mph are forecast to impact northeast New Mexico. Critical
fire weather conditions may return Sunday from the central mountain
chain eastward and over northwest New Mexico but will be limited on
Monday to the Northeast Highlands and Plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts and precipitation
amounts and impacts through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:41 AM MSTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more11 hr
Jun 5, 1:35 PM MSTHigh Wind WatchABQColfax, Mora, San Miguel, Union13 hr
Jun 5, 2:05 PM MSTRed Flag WarningABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more29 hr
Jun 5, 3:06 PM MSTSpecial Weather StatementABQSan Juan24 min

Nearby

Fire Weather Watches in New Mexico, 2020Every fire weather watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.